Alert archive / North Carolina / Beach Hazards Statements in 2023
Beach Hazards Statement 54, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Sep 4, 2023, 8:20 PM EDT for Dare County, North Carolina. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Sep 4, 2023, 8:20 PM EDT (00:20 UTC)
- Expired
- Sep 5, 2023, 8:00 PM EDT
- In force
- 24 hr
- Issued by
- NWS Newport/Morehead City, NC
County Dare County, NC
The radar
The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1180 J/kg
- Mixed-layer CIN
- -149 J/kg
- Mixed-layer LCL
- 1425 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted.
389 WHUS42 KMHX 050020 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 820 PM EDT Mon Sep 4 2023 NCZ203-205-051230- /O.EXP.KMHX.BH.S.0053.000000T0000Z-230905T0000Z/ /O.NEW.KMHX.BH.S.0054.230905T0020Z-230906T0000Z/ Northern Outer Banks-Hatteras Island- 820 PM EDT Mon Sep 4 2023 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH TUESDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...Through Tuesday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 7:00 PM Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ196-204-050130- /O.EXP.KMHX.BH.S.0053.000000T0000Z-230905T0000Z/ East Carteret-Ocracoke Island- 820 PM EDT Mon Sep 4 2023 ...BEACH HAZARDS STATEMENT HAS EXPIRED... Conditions have improved to moderate risk for rip currents. $$
2 follow-up statements
966 WHUS42 KMHX 050826 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 426 AM EDT Tue Sep 5 2023 NCZ203-060000- /O.CON.KMHX.BH.S.0054.000000T0000Z-230906T0000Z/ Northern Outer Banks- 426 AM EDT Tue Sep 5 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...Northern Outer Banks beaches. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 6:00 AM Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ205-060000- /O.CON.KMHX.BH.S.0054.000000T0000Z-230906T0000Z/ Hatteras Island- 426 AM EDT Tue Sep 5 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous rip currents and large breaking waves in the surf zone. * WHERE...Hatteras Island beaches. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Dangerous shore break can throw a swimmer or surfer head first into the bottom causing neck and back injuries. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 6:00 AM Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Shore break occurs when waves break directly on the beach. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. && $$ Martin
764 WHUS42 KMHX 060015 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 815 PM EDT Tue Sep 5 2023 NCZ203-205-061215- /O.EXP.KMHX.BH.S.0054.000000T0000Z-230906T0000Z/ /O.NEW.KMHX.BH.S.0055.230906T1200Z-230907T0000Z/ Northern Outer Banks-Hatteras Island- 815 PM EDT Tue Sep 5 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT WEDNESDAY THROUGH WEDNESDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...From 8 AM EDT Wednesday through Wednesday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 7:00 AM and 8:15 PM Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Sep 4, 7:09 PM EDT, 1 hour 11 minutes earlier.
Area forecast discussion, Sep 4, 7:09 PM EDT, 1 hour 11 minutes before
Area Forecast Discussion National Weather Service Newport/Morehead City NC 709 PM EDT Mon Sep 4 2023 .SYNOPSIS... A ridge of high pressure remains in control of the weather through mid-week bringing a prolonged period of mostly dry and hot conditions. A weak backdoor cold front will move into the area Tuesday, but will quickly washout by Wednesday and have no effect on the dry weather and hot temperatures. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... As of 715 PM Mon...High pressure overhead will keep skies clear tonight and with light winds good radiational cooling will occur. Despite some increase in moisture it still looks to be too dry for any significant fog overnight, though some isolated areas of patchy ground fog may form. Lows expected in the upper 60s to low 70s inland and mid 70s coast. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/... As of 335 PM Mon...Near record high temps are expected Tue as the upper ridge continues over the area. Highs inland should be able to reach the mid 90s. Interestingly a surface backdoor cold front associated with a mid level shortwave diving south on the backside of the upper high, is forecast to cross the area. This boundary is only a wind shift and there is no thermal contrast across it so it will have no cooling effect on the hot temperatures occurring across eastern NC. It will be very unstable with SBCAPES around 3000 J/kg but there will be strong capping in place and it does not look like there will be enough forcing to break the cap, therefore the models are forecasting continued dry conditions. The combination of hot temperatures and dewpoints in the upper 60s and low 70s will produce Heat Index values in the low 100s in the afternoon. && .LONG TERM /TUESDAY NIGHT THROUGH MONDAY/... As of 330 AM Monday... KEY MESSAGES 1) Record, or near-record, heat through mid-week 2) Trending more unsettled late in the week and over the weekend 3) Watching the tropics FORECAST DETAILS Expansive ridging aloft across the central and eastern US will remain in place through the middle of the week, and will support a period of anomalous heat across the coastal Carolinas. Probabilistic and ensemble guidance all support well above normal temps by early September standards thanks to anomalously warm low-level thicknesses and strong daytime heating. There may even be a bit of a downslope component to help boost temps for parts of the area on Tuesday. This all points towards an increased risk of record, or near-record, temperatures. There is one caveat for Tuesday, though. A backdoor front will attempt to slide SW into the eastern half of Eastern NC (ENC) as an upper level shortwave passes by to the east. At minimum, this should help keep the Outer Banks from getting as warm as they otherwise could. Please see the "Climate" section of the AFD for additional information regarding potential records. For the most part, it looks to stay dry through mid-week. However, very steep mid-level lapse rates will overspread the Carolinas atop a moistening boundary layer, supporting moderate to strong instability developing ahead of the above-mentioned backdoor front on Tuesday. ENC will be right on the edge of the broad upper ridge, but it's possible that a storm, or two, may be able to develop along the front as it tries to edge into the area. In collaboration with surrounding NWS offices, I've kept the forecast dry, but something to watch, especially given the shear/instability combo in place. A similar story holds for Wednesday, but by then, the ridge will be more firmly overhead, providing stronger subsidence, and putting more of a lid on convective potential. Late in the week and over the weekend, a substantial pattern change is expected across the Eastern US. First off, the upper ridge will break down, and be replace by upper level troughing. This will setup a deep southerly flow across the Southeast US, eventually tapping into sub-tropical moisture by the weekend, with PWATs climbing back into the 1.5-2.0" range. Meanwhile, deterministic guidance have trended towards a couple of notable shortwaves moving through the region within the moistening southerly flow, potentially setting the stage for a more unsettled period, especially Friday into Sunday. In collaboration with surrounding NWS offices, it was decided to go above blended guidance, and trend higher with the chance of thunderstorms during this period. Heading into next week, attention will turn towards the tropics, as both deterministic and ensemble guidance suggest an increased risk of a tropical system in the southwest Atlantic. The key message at this point is to stay tuned to updates from the National Hurricane Center through the week and into next week. && .AVIATION /23Z MONDAY THROUGH SATURDAY/... SHORT TERM /through Tuesday Evening/... As of 715 PM Mon...High confidence in VFR conditions through the TAF period. Mostly clear skies and light winds are expected through Tue. The atmosphere continues to look too dry for any significant fog overnight. LONG TERM /Tuesday night through Saturday/... As of 400 AM Monday...VFR conditions are expected to prevail through at least the middle of the week, followed by an increased risk of TSRA and sub-VFR conditions late in the week and over the weekend. && .MARINE... SHORT TERM /Tonight and Tuesday/... As of 335 PM Mon...A weak backdoor cold front will cross the waters Tue and produce a wind shift to the N/NE across the northern and central waters and sounds. Ahead of the front SW winds 5-15 kt will veer to the W across the central and southern waters through Tue morning. On Tue winds will shift to N/NE 5-10 kt north of Ocracoke Inlet and continue W/SW around 10 kt over the southern waters. Easterly swell will continue across the waters through Tue at 2-4 ft with periods 10-12 seconds. Over local waters, winds are southwesterly to westerly at around 5-15 kt with seas sitting at around 3-5 feet. These conditions are expected to change little today as high pressure remains in control, although the surface trough will migrate southward through the day resulting in winds veering more westerly especially overnight into Tuesday morning. The strongest winds will be this evening, at around 15kt across Onslow and Raleigh Bays. Longer period swell from the aforementioned low will reach our waters later tonight, likely boosting periods up to 12-13 seconds while seas stay at around 3-5 feet. LONG TERM /Tuesday night through Saturday/... As of 400 AM Monday... KEY MESSAGES 1) Good boating conditions through mid-week 2) Increased risk of thunderstorms and breezy conditions late- week FORECAST DETAILS A light, westerly offshore flow on Tuesday will transition to an increasing southerly flow from mid-week on, with 10-20kt winds common. Across the coastal waters, seas of 2-4 ft will be common through the period, but may begin to build some by the weekend. Mostly dry conditions are expected through mid-week, followed by more unsettled conditions late in the week and over the weekend. && .CLIMATE... Record High temps for 09/05 Tuesday LOCATION TEMP/YEAR New Bern 96/1954 (KEWN ASOS) Cape Hatteras 91/1983 (KHSE ASOS) Greenville 99/1921 (COOP - Not KPGV AWOS) Morehead City 90/2007 (COOP - Not KMRH ASOS) Kinston 99/1925 (COOP - Not KISO AWOS) Record High temps for 09/06 Wednesday LOCATION TEMP/YEAR New Bern 101/1954 (KEWN ASOS) Cape Hatteras 90/1983 (KHSE ASOS) Greenville 98/1983 (COOP - Not KPGV AWOS) Morehead City 90/2019 (COOP - Not KMRH ASOS) Kinston 100/1954 (COOP - Not KISO AWOS) && .MHX WATCHES/WARNINGS/ADVISORIES... NC...Beach Hazards Statement through Tuesday evening for NCZ203-205. MARINE...None. && SYNOPSIS...MHX NEAR TERM...JME/SGK SHORT TERM...JME LONG TERM...RM AVIATION...JME/SGK MARINE...RM/JME CLIMATE...MHX
Hazardous weather outlook, Sep 4, 5:03 AM EDT, 15 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 503 AM EDT Mon Sep 4 2023 NCZ029-044>047-079>081-090>092-094-193-194-198-050915- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow- 503 AM EDT Mon Sep 4 2023 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Heat indices of 100 to 105 degrees are expected Tuesday through Friday of this week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-199-050915- West Carteret-Coastal Onslow- 503 AM EDT Mon Sep 4 2023 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Heat indices of 100 to 105 degrees are expected Tuesday through Friday of this week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203>205-050915- Northern Outer Banks-Ocracoke Island-Hatteras Island- 503 AM EDT Mon Sep 4 2023 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Heat indices of 100 to 105 degrees are expected Wednesday through Friday of this week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ196-050915- East Carteret- 503 AM EDT Mon Sep 4 2023 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING NORTH OF CAPE LOOKOUT... ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING SOUTH OF CAPE LOOKOUT... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Heat indices of 100 to 105 degrees are expected Tuesday through Friday of this week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Martin
Nearby
Beach Hazards Statements in North Carolina, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.